Share Facebook


05-14-2014, 01:30 AM   #1
Andy1982
 
Join Date: May 2014
Location: Dundee, United Kingdom
Prednisolone 40mg

Hi guys I'm going through a flare up and my local gp gave me pred with 100 in the box saying take as directed but when I went to pick up the pills from the chemist it didn't have any proper directions on taking them.
I called my IBD nurse and she said that they normally start pred at 40mg and reduce everyweek,she wasn't very happy with my gp and I'm not either he doesn't seem to understand or be bothered about the condition hense the reason I'm looking for a new doctor.
I started on the pred on the 9th of May so if I'm right and thinking I'll be of by around the start of July?
Not had much to do with steroids sorry guys just looking for some information.

Thank you..
05-14-2014, 01:35 AM   #2
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
That sounds right to me. In the future you should go to your GI or call them if possible rather than going to your GP, as they're not as knowledgeable about what we need to treat IBD.

Good luck finding a new GP, though!
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
05-14-2014, 03:00 AM   #3
Jennifer
Adminstrator
 
Jennifer's Avatar
 
Join Date: Jan 2010
Location: California

My Support Groups:
Hey Andy1982. What's your taper schedule? How many mg are you taking now? You need to taper off steroids slowly when you've been taking them longer than 10-15 days. If you started at 40mg then you may be advised to take that amount for a week then taper down to 30mg, then down to 20mg then 15 or 10mg, then 5mg. It all depends on how long you're supposed to be on it. With 40mg pills you can break them in half to make 20mg but you need to go to 30mg first so cutting a pill in fourths isn't a good idea because the dose will be off because it's never a perfect cut.

Do you have pills in different doses or just 40mg tablets? If you stop it suddenly without a proper taper then you could suffer from Adrenal Insufficiency/Crisis which can be deadly so be sure to talk to your GI about a proper taper schedule. If you notice symptoms returning then contact your GI and they may up the dose or slow down the taper. The main thing is to not run out of pills so your GI will need to prescribe 10mg tablets which can be broken in half to make 5mg and can be added to half a 40mg pill making 30mg. They also make 1mg tablets if you have a hard time tapering off of 5mg (not everyone has this problem though).
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
05-14-2014, 03:03 AM   #4
Andy1982
 
Join Date: May 2014
Location: Dundee, United Kingdom
Hi I'm on 40mg and given to me in 5 mg tablets.
My local gp didn't help at all so I called IBD nurse who advised to start at 40mg and reduce by 5mg
05-14-2014, 03:16 AM   #5
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
Unfortunately, GPs seem to be really hit and miss when it comes to chronic illnesses, some have all the best intentions but just don't know enough about them to treat them accurately. There are some that are really helpful though and I hope you find one, in an ideal world I would say contact the GI first but I know a lot of the time its easier said than done here in the UK.

I'm glad you have some clarity now.. I'm assuming thats a 5mg a week taper? In which case yes, the start of July sounds about right to me too.
__________________


Nicola
coeliac disease/Osteopenia /Crohns/Arthritis/
laperoscopic hemicolectomy 25/06/ 2013

Meds- Vedolizumab, sulfasalazine, Lansoprazole, Vitamin D, prochlorperazine, Oramorph, MST, B12 shots My journey with crohns: http://glutenfreecookiemonster.wordpress.com/

Allergic to - inflectra, aza

Non CD meds - Gabapentin, paracetamol, ventolin
05-14-2014, 01:31 PM   #6
Andy1982
 
Join Date: May 2014
Location: Dundee, United Kingdom
Yeah reduce by 5 mg every week.Fingers crossed
05-17-2014, 07:47 AM   #7
SupportiveMom
Forum Monitor
 
SupportiveMom's Avatar
 
Join Date: Mar 2013
Location: Toronto, Ontario

My Support Groups:
· Stoma
I wouldn't rush to taper unless things get better for you. There is a reason (I hope) he gave you prednisone. To start a drug just to taper off it seems like a waste to even take the drug. When my kid starts a new cycle on prednisone ( and even when we 1st started the med) the plan was taking the recommended dosage for 30-60 days, then assess treatment and symptoms before deciding to taper.

Sometimes the tapers bring back a flare, so take a taper as slow as your body needs, even if that means 40 -1 week, 35 -2weeks, 30 -2 weeks, etc.
__________________
Mom of 16 yr. girl w/Indeter.Colitis Sep. 2012(age 11) Nov.2012 Crohn's Sep. 2014 Crohn's Colitis, UC Nov 2015, Crohn's Feb. 2016

Ileostomy surgery July 2015

Current Meds: None!
Previous Meds: Humira, Remicade, Methotrexate, Cipro, Flagyl, Zofran, Cortifoam, 5-ASA suppository, Questran, Mezavant, EEN (Peptamen Jr. 1.5) by NG tube, Antibiotic Cocktail (Vancomycin, Metronidazole & Doxycycline), Simponi, Prevacid, Imuran, prednisone
ibdsupportivmom.wordpress.com ☆
05-17-2014, 05:08 PM   #8
Jennifer
Adminstrator
 
Jennifer's Avatar
 
Join Date: Jan 2010
Location: California

My Support Groups:
Generally people respond to steroids rather quickly and shouldn't be on it long term including the taper as it's a short term treatment to knock out inflammation quickly. 5mg is a slow taper and will give them time to allow the medication to do it's job. While it may not make much sense to some, this approach is better in the long term to reduce the effects of long term steroid use. Steroids have also shown to be more helpful for those with UC and those with Crohn's.

"In addition, long-term steroid use can lead to other significant side-effects and complications. These complications include bone mineral density loss and risk for osteoporosis, avascular necrosis of the hip, glaucoma, hypertension, weight-gain, hyperglycemia, impaired wound-healing, increased risk of infections, as well as both sleep and mood problems. Along with narcotic use, long-term steroids are the only medications that have been shown to be associated with mortality in inflammatory bowel disease patients. Unfortunately, I often see patients who have been exposed to months and years of steroid use because of fear (by patients and/or providers) of potential side effects of other therapies. Using steroid-sparing medications such as azathioprine, mercaptopurine and biologics early in the disease course is a key strategy for effective and quality care for Crohn’s patients."
http://www.crohnsforum.com/showthread.php?t=50497

Short term applies to 3 months or less and that's including the taper.
Reply

Thread Tools


All times are GMT -5. The time now is 03:49 PM.
Copyright 2006-2017 Crohnsforum.com